Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Future of Lipodystrophy and Lipoatrophy
Aug 17, 2002

Hi Doctor Young, Thank you for your role in research that you presented at the AIDS Conference in Barcelona. My question is brief but hopefully you can shed some optimistic light on it. Infected individuals are hesitant to start treatment due to side effects as body shape changes (lipodystrophy) and facial wasting (lipoatrophy). If my understanding is correct by reading over articles here listed on the body, it is still uncertain what causes these side effects but certain medications are believed to bring this on. My question is out of the new medications that just recently came out in the past two years as Viread and others that will came out in the near future, will all these medications cause these side effects? And how/what exactly are the pharmaceutical companies doing to fix these problematic effects.

Thank you Dr. Young! You really are a kind person! :-)

Lou Caruncho

Response from Dr. Young

You are correct in your summary of lipodystrophy.

There is considerable attention being directed by the research and pharaceutical communities to understand the causes and treatment of lipodystrophy.

There is some evidence that certain drugs may play a particular role in causing fat loss- particularly d4T (stavudine); a recent analysis of a comparative trial of d4T vs tenofovir in combination with 3TC and efavirenz suggests that treatment naive persons taking d4T are more likley to develop lipodystrophy. This data can either be interpreted as implicating d4T or stating that tenofovir is protective (I prefer the former).

There are some evidence that injury to mitochondria may be responsible for d4T's link to lipodystrophy-- if so, then exploration of mitochondrial toxicity would be important. Indeed, most new RT inhibitors under developement have this as part of the drug evaluation.

It is very important to realize that it appears that drugs are not the sole cause of lipodystrophy-- there is a very large body of data that shows that there are other risk factors- age, gender, race and most importantly-- the duration and severity of HIV disease. There is little that we can do to alter the first factors, but much that we (as HIV treaters and communities) can do to prevent the initiation of therapy very late (or with very low CD4 cell counts). In fact, this later observation provides a counterpoint to the idea that we should delay starting therapy until later-- this strategy might place persons at greater risk for developing certain complications, like lipodystrophy. -BY



Previous
AZT TONGUE PIGMENTATION- AZT 2 ever?
Next
The Cost of HAART.....

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement